Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 30, 2019, 3:50 PM CDT for 4 counties in Missouri; 4 counties in Kansas. It was in force for 7 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2019, 3:50 PM CDT (20:50 UTC)
- Expired
- Apr 30, 2019, 10:45 PM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:04 PM CDT | FLOOD | 1 Ese Olathe, KS | WATER CURB TO CURB ON RIDGEVIEW RD, JUST SOUTH OF SANTE FE ST. |
| Apr 30, 4:21 PM CDT | HEAVY RAIN 2 | Oak Grove, MO | |
| Apr 30, 4:50 PM CDT | FLOOD | 4 Ssw Raytown, MO | STORM/SEWER SYSTEM OVERFLOWING WITH SOME PONDING ON THE ROADS. REPORT VIA SOCIAL MEDIA. |
| Apr 30, 4:53 PM CDT | FLOOD | 1 Wnw Lee'S Summit, MO | 2-3 INCHES OF FLOWING WATER OVER SW OLDHAM PKWY (OUTER ROAD) BETWEEN 3RD STREET AND CHIPMAN RD. |
| Apr 30, 4:56 PM CDT | HEAVY RAIN 3.39 | 2 Ne Lee'S Summit, MO | 0.65 INCHES OF RAIN IN THE LAST HOUR. |
| Apr 30, 5:01 PM CDT | HEAVY RAIN 3.2 | 3 Ssw Maywood, MO | PONDING OUTSIDE AND A LITTLE BIT OF WATER IN THE BASEMENT. |
| Apr 30, 5:21 PM CDT | HEAVY RAIN 2.27 | Blue Springs, MO | REPORT VIA SOCIAL MEDIA. |
| Apr 30, 5:22 PM CDT | HEAVY RAIN 2.25 | Gardner, KS | REPORT VIA SOCIAL MEDIA. |
| Apr 30, 6:23 PM CDT | HEAVY RAIN 2.5 | 1 Sw Basehor, KS | |
| Apr 30, 6:25 PM CDT | HEAVY RAIN 2.1 | 5 Ese Clare, KS | REPORT VIA SOCIAL MEDIA. |
| Apr 30, 6:27 PM CDT | HEAVY RAIN 4.25 | Grandview, MO | UPDATE TO PREVIOUS HEAVY RAIN REPORT FROM GRANDVIEW TO ACCOUNT FOR ADDITIONAL ACCUMULATION. |
| Apr 30, 7:12 PM CDT | FLASH FLOOD | 2 Ssw Shawnee, KS | WATER COVERING THE ROAD IN THE WHISPERING HILLS NEIGHBORHOOD OFF OF 83RD STREET. |
| Apr 30, 8:42 PM CDT | FLASH FLOOD | 4 W Stanley, KS | PFLUMM RD CLOSED BETWEEN 143RD AND 151ST IN OLATHE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 202 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
128
WGUS53 KEAX 302050
FFWEAX
KSC091-103-121-209-MOC037-047-095-165-010045-
/O.NEW.KEAX.FF.W.0007.190430T2050Z-190501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
350 PM CDT Tue Apr 30 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Wyandotte County in northeastern Kansas...
Northwestern Miami County in east central Kansas...
South central Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
Northwestern Cass County in west central Missouri...
Southern Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
Jackson County in west central Missouri...
* Until 745 PM CDT.
* At 348 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. One to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly. Periods of thunderstorms will continue into the
evening hours with another one to two inches of rainfall possible.
* Some locations that will experience flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty,
Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
Grain Valley, Excelsior Springs and Merriam.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 29.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 20.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 29 between mile markers 0 and 8.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 21, and between mile
markers 47 and 83.
Kansas Turnpike between mile markers 215 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
3921 9418 3918 9419 3917 9414 3914 9410
3890 9411 3882 9456 3875 9461 3874 9473
3859 9506
$$
SAW2 follow-up statements
460
WGUS73 KEAX 302247
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
547 PM CDT Tue Apr 30 2019
KSC091-103-121-209-MOC037-047-095-165-010045-
/O.CON.KEAX.FF.W.0007.000000T0000Z-190501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Clay MO-
Platte MO-Jackson MO-
547 PM CDT Tue Apr 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
WYANDOTTE...NORTHWESTERN MIAMI...SOUTH CENTRAL LEAVENWORTH...
JOHNSON...NORTHWESTERN CASS...SOUTHERN CLAY...SOUTHEASTERN PLATTE AND
JACKSON COUNTIES...
At 543 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. In excess
of two inches of rain have already fallen. Flash flooding is likely
occurring or will begin shortly. Rain with embedded thunderstorms
will continue through much of the evening hours. An additional inch
of rain is possible under the heavier downpours.
Some locations that will experience flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Raymore, Gardner, Grain Valley,
Excelsior Springs and Merriam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
3921 9418 3918 9419 3917 9414 3914 9410
3890 9411 3882 9456 3875 9461 3874 9473
3859 9506
$$
SAW472
WGUS53 KEAX 010036
FFWEAX
KSC091-103-121-209-MOC037-047-095-165-010345-
/O.EXT.KEAX.FF.W.0007.000000T0000Z-190501T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Apr 30 2019
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Wyandotte County in northeastern Kansas...
Northwestern Miami County in east central Kansas...
South central Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
Northwestern Cass County in west central Missouri...
Southern Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
Jackson County in west central Missouri...
* Until 1045 PM CDT.
* At 715 PM CDT, the public reported flash flooding across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty,
Gladstone, Grandview, Belton, Prairie Village, Raymore, Gardner,
Grain Valley, Excelsior Springs and Merriam.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 29.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 20.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 29 between mile markers 0 and 8.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 21, and between mile
markers 47 and 83.
Kansas Turnpike between mile markers 215 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3911 9505 3924 9469 3933 9421 3921 9421
3921 9418 3918 9419 3917 9414 3914 9410
3890 9411 3882 9456 3875 9461 3874 9473
3859 9506
$$
PPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:18 PM CDT, 32 minutes earlier.
Area forecast discussion, Apr 30, 3:18 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
318 PM CDT Tue Apr 30 2019
.Discussion...
Issued at 319 PM CDT TUE APR 30 2019
Main concern for today is potential for heavy rain and flash
flooding with some remaining potential for severe weather.
For the rest of this afternoon and early this evening, the area
remains north of the warm front. That front seems to extend from
northeastern OK to the vicinity of Joplin, east-northeastward into
the St. Louis area. Persistent showers/storms north of the warm
front through central KS and along I-70 has helped reinforce cold
air and prevented the front from lifting further north. Convection
allowing models remain in decent agreement with the timing of a line
of storms that are currently moving into south central KS. Models
develop this into a line that looks to move into the are in the 23Z-
03Z time frame. Forecast soundings show some increase in instability
ahead of the line, though still only ranging from several hundred
J/kg to about 1400 J/kg in a north to south gradient. Deep layer
shear looks fairly weak. But 0-1 km and 0-3 km shear is stronger so
some gusty winds look possible. The bigger issue is the high
precipitable water values. PW values at 00Z tonight range from
around 1.5" to 1.75". Additionally, based on satellite layered
precipitable water, there is ample moisture in the low to middle
levels with decent moisture showing up in the upper levels too. With
this high moisture content in the atmosphere, it looks like as any
line of storms moves into the area, they produce very heavy
rainfall. Rain amounts from early this afternoon, in addition to the
storms moving through this evening and tomorrow, we may see another
1 to 2.5 inches on top of the rainfall observed overnight. Given the
ongoing threat for flash flooding, the flash flood watch will be
allowed to continue as is through Thursday morning.
For Wednesday into Thursday, models show the front in the southern
portions of the forecast area. Much stronger instability builds as a
result. We may be capped in the southern part of the forecast area
until late in the afternoon. Both the NAM and the GFS weaken the cap
late in the afternoon with convection developing as a result. The
monkey wrench here is how the ongoing convection may interfere with
the pattern the models are showing. More widespread/persistent
convection would limit severe potential. But if there some drying
out and/or clearing, new convection could be more widespread. So
we'll have to wait and see how things evolve.
By Thursday, it looks like the front will be well south of the area.
So the chances for precipitation should be limited to our far south.
Cooler temperatures should preclude any threat of severe weather.
For the remainder of the forecast, there will be spotty
shower/thunderstorm chances. As of now, the threat of anything
severe looks low. Temperatures look below normal Thursday and
Friday, with highs in the 60s. For the weekend into next week, highs
look closer to normal with temperatures in 70s.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1129 AM CDT TUE APR 30 2019
IFR ceilings are expected to persist throughout the forecast.
Models suggest the next round of storms may be in the 23Z-03Z time
frame late this afternoon/early this evening. Confidence was high
enough to include a TSRA tempo group during this time frame. Winds
will eventually shift to the north late this evening and to the
northwest early tomorrow morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Thursday morning for MOZ008-013>017-
020>025-028>033-037>040-043>046-053-054.
&&
Update...CDB
Discussion...CDB
Aviation...CDBHazardous weather outlook, Apr 30, 4:09 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 409 AM CDT Tue Apr 30 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 409 AM CDT Tue Apr 30 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to locally heavy rains are expected across the region this morning, and again later this afternoon. New rainfall accumulations of 1 to 3 inches will be possible through tonight under the heaviest activity. These rains will lead to an increasing flash flood threat across the region. Severe storms are also possible Tuesday afternoon, with large hail, damaging winds, and isolated tornadoes all being possible. The most likely locations for severe weather will be along and south of the Route 50 corridor. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will remain possible Wednesday and Wednesday night. The main threats will be continued heavy rain chances along with isolated strong winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 30, 11:01 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL FERRELVIEW 39.31N 94.67W
04/30/2019 E1.00 INCH PLATTE MO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMSLocal storm report, Apr 30, 2:36 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN GRANDVIEW 38.89N 94.53W
04/30/2019 M2.38 INCH JACKSON MO TRAINED SPOTTER
&&
MMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:50 PM CDT | River Flood Warning | EAX | Ray | 65 hr |
| Apr 29, 9:00 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 4 days |
| Apr 29, 9:03 PM CDT | River Flood Warning | EAX | Bates | 11 days |
| Apr 29, 9:09 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 4 days |
| Apr 29, 9:09 PM CDT | River Flood Warning | EAX | Carroll | 4 days |
| Apr 29, 9:15 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 3 days |
| Apr 29, 9:15 PM CDT | River Flood Warning | EAX | Cooper, Saline | 8 days |
| Apr 29, 9:19 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 5 days |
| Apr 29, 10:04 PM CDT | River Flood Warning | EAX | Buchanan, Platte | 4 days |
| Apr 29, 10:04 PM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 6 days |
| Apr 29, 10:04 PM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 18 days |
| Apr 29, 10:04 PM CDT | River Flood Warning | EAX | Cooper, Howard | 18 days |
| Apr 30, 1:27 AM CDT | Special Weather Statement | EAX | Platte | 33 min |
| Apr 30, 1:40 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 35 min |
| Apr 30, 7:50 AM CDT | Areal Flood Advisory | EAX | Bates, Carroll, Cass, Henry, Jackson, Johnson and 2 more | 3 hr |
| Apr 30, 9:02 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 5 days |
| Apr 30, 9:02 AM CDT | River Flood Warning | EAX | Howard | 36 hr |
| Apr 30, 9:02 AM CDT | River Flood Warning | EAX | Cooper | 56 hr |
| Apr 30, 10:44 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 9 hr |
| Apr 30, 1:26 PM CDT | River Flood Warning | EAX | Clay, Ray | 7 hr |
| Apr 30, 2:45 PM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Macon, Pettis and 2 more | 6 hr |
| Apr 30, 4:15 PM CDT | River Flood Warning | EAX | Chariton, Macon | 3 days |
| Apr 30, 4:24 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| Apr 30, 5:37 PM CDT | Flash Flood Warning | EAX | Bates, Cass, Jackson, Johnson, Lafayette | 7 hr |
| Apr 30, 6:44 PM CDT | Flash Flood Warning | EAX | Bates, Carroll, Cass, Chariton, Henry, Howard and 7 more | 4 hr |
| Apr 30, 6:56 PM CDT | Special Weather Statement | EAX | Bates | 19 min |
| Apr 29, 9:03 PM CDT | River Flood Warning | EAX | Miami | 6 days |
| Apr 29, 9:03 PM CDT | River Flood Warning | EAX | Linn | 13 days |
Nearby
Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.